For the ladies - going off the BCP

So, for multiple reasons, I’ve decided to go off the birth control pill, starting this week. One of these reasons, of course, is to see if it helps in the long run with my MAV, since the book Heal Your Headache said that the pill could exacerbate my vertigo. I went on the pill a couple months before my very first vertigo attack, and I’ve been on it for the past 3.5 years, except for a few months in the first year (but this was also the time when I first developed my hyperthyroidism and my body was going crazy, so I have no idea if being off of it then helped me).

My question is, has anyone who has been or is currently on the pill noticed a difference in their vertigo either way? Did the pill make your symptoms worse, and did going off of it help? If you aren’t on the pill, do you feel worse during certain parts of your cycle? Even though I’ve thought about going off of it before, I never noticed any correlation with being on the BCP and my vertigo attacks (I can feel fine or awful at any time), so I haven’t bother to go off it until now, when I have other reasons for stopping it. I am wondering if I will now possibly feel worse during certain times in my cycle off the pill? I also plan on charting my cycle according to the book TCOYF and recording which days my MAV is better or worse, so hopefully I will be able to see if there is a correlation.

Hey there,

I’ve been off and on the pill for the past 20 years or so. Never noticed any difference with migraine I have to say, but then I’ve never had hormone related migraines. Trial and error I guess!

Good luck
Victoria

I can be wrong, but I strongly feel like the BCP was the final trigger that led to this MAV madness. I was on BCP from 04 until 07. Gradually through the years of being on BCPs my migraines got worse and worse. At that time, I didn’t have MAV, but was getting FREQUENT headaches and migraines with aura as well, more than I ever experienced before being on the pill. And, then June 07 I got MAV. A few months after getting MAV, I stopped the BCPs. It helped my headaches for a few months, but sadly I was still just as dizzy after stopping the BCPs.

I notice my symptoms flare up around ovulation and around my period the most. I was on the pill at the onset of my MAV and have since gone off of it. Have not noticed a difference since going off. I had just started taking the pill when I developed MAV. Not sure if it played a role in this or not. I had given birth 3 months prior & had just restarted the pill. This was the 1st time I had ever tried Yaz & initially I thought my MAV symptoms were side effects of trying this different pill.

Hi,

I never been able to stay on the pill for a very long time, due to the side effects…I was not on BCP when I got MAV.
I think it can either help, make it worse or not make a difference at all. Just give it a try and see what happens I guess. Have you talked to your doctor about it?

Emma

I have been on the pill for as long as I can remember (since about 13 or 14) due to other problems. So I was on it when MAV struck. For me, I don’t think it would make a difference to go off. If you do, keep us posted on how it effects you whether positive or negative. Hopefully positive!
Sarah

I receently (well almost 10ish months ago) decided to go off the pill and see if it helped and my hormones were crazy for a few months but I dont really know if it helped or not but figured this was one of the things in my control to try that might help so as concerned as I am that I might have an “ooops” baby (which would probably send my symptoms screaming) I am taking the risk hoping it will help in the long run…

Thanks for your responses everyone. I have talked to my doctor about it, and she basically said just try it and see what happens, which seems to be the consensus here too. The author of Heal Your Headache just makes it seem like going off the pill could be the magic cure-all, which I highly doubt it will be, but it seems like the right time to try. I have an appointment with an endocrinologist in a couple weeks, and hopefully she can help shed some light on the relationship between hormones and MAV.

Hello,

Has anyone been checked for hormonal imbalances? from a blood test or ultra sound? I went recently to a gyno because I’ve been having irregular periods, and she put me on progesterone pills to regulate them. If that doesn’t help we have to do a D &C procedure. I hope when this clears up, that it will hep my MAV symptoms. Have anyone done a D & C procedure before?

Emma

My MAV symptoms began 4 years ago - 1 year after having my last child. I had of course gone off the BCP and after giving birth, went on an IUD birth control method. Due to other symptoms I was having with that, I decided to go back on the pill. This is when my MAV symptoms started. (for these 3 years I could never get a diagnosis for my dizziness) After changing the type of pill I was taking several times in hopes of relieving my symptoms, I finally decided to go off the pill at the end of May 2009. In June I began having very severe bouts of dizziness and have had them every day since then at varying levels of severity. I was just diagnosed with MAV in August. I really don’t think it is a coincidence that my symptoms have worsened since going off the pill. I do think I have a hormonal imbalance of some kind because my symptoms are always worse during “that time of the month”. I’ve also been experiencing mild panic attacks, low (almost non-existent) libido and even some sort of hot flashes from time to time. I’m wondering if being on the BCP, I was actually keeping my MAV symptoms at a milder level somehow. I did have blood drawn this week for hormone testing and will be seeing my endocrinologist next week to go over the results. I sure am hoping that something shows up to prove my theory and to give me hope that perhaps I can get successful treatment for this very horrible, debilitating condition.

Sorry to hear you are feeling so rotten, but glad you found this site. The information and suggestions here are so helpful and in abundance. If you read the answers to the Frequently Asked Questions by both Dr.'s you will find that they both mention there is a connection between MAV and hormones. I had my hormones checked a few times and found my FSH level (which determines menopause) was fluctuating greatly. One month I was menopausal, the next pre-menopausal. After having a complete physical, ENG testing, MRI, many bloods tests, all tests coming back normal, the only “out of normal range” results were hormones. So by process of elemination, my MAV was attributable to fluctuating hormones due to menopause (I am 52 now, this started at 49). I did attempt to take a estrogen supplement for about 8 weeks or so but being a breast cancer survivor my oncologist strongly suggested I stay away from all hormones. I am told that hopefully this will resolve once my hormones level off and my body accepts and gets used to new hormone levels in menopause. So I am just waiting this out. But I do know on my worst days I do have hormonal symptoms such as ovarian and breast pain/discomfort.
Let us know the results of your hormone level tests and what the endocrinologist recommends.
Hope you feel better.

I’ve been reading this thread, and as I’m getting ready to go off BCP myself next month, I’m pretty worried about it. I’m going off to try to have a baby, not because I think it will help my MAV. On the contrary, I had many more painful migraines before getting a BCP that helped regulate my hormones monthly (this was years ago, when I was about 20). I keep reading that BCP can aggravate MAV but could it also help? Does anyone think that the pill is actually helping keep hormones balanced and in check, thus mitigating the MAV symptoms?

Hi Melissa,

It would make sense that when a woman is on the birth control pill it keeps her hormones more stable throughout the cycle. That being said, they are not regularly prescribed for MAV from my understanding. I think for some women they are helpful for the above mentioned reason but for others they are not. Just as with pregnancy… some women find they have less symptoms while others do not.

Unfortunately for each of us who are on BCP there is only one way to find out… :?

Lisa

I think it is probably an individual issue, as to how BCP affect people. For me, it made my headaches much worse and I eventually got MAV when on them. Unfortunately, when I stopped it I was still ill. Hard to know for sure, but for me I think BCPs (I was on yasmin) was a major culprit.

Well, I’ve been off them for over a month now, and while I am no where near 100%, I haven’t had those truly awful MAV days when I can barely get off the couch. I’m also having a long cycle though (I was very infrequent before the pill, so no surprise there), so my body’s hormones might not have kicked in yet. I guess that only time will tell…I’ll keep you all posted.